Alert archive / Minnesota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 185, NWS Sioux Falls, SD

August 1, 2007Murray County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 1, 2007, 6:41 PM CDT for Murray County, Minnesota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2007, 6:41 PM CDT (23:41 UTC)
Expired
Aug 1, 2007, 7:13 PM CDT
In force
32 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Murray County, MN

The radar

The Sioux Falls radar (KFSD), 91 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.7 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2007-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2007-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-322 J/kg
Mixed-layer LCL
1109 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 012340
SVRFSD
MNC101-020030-
/O.NEW.KFSD.SV.W.0185.070801T2341Z-070802T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
641 PM CDT WED AUG 1 2007

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MURRAY COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 730 PM CDT

* AT 641 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  EAST OF CURRENT LAKE...OR ABOUT 11 MILES NORTH OF SLAYTON...MOVING
  SOUTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CURRIE AROUND 650 PM CDT...
  SLAYTON AROUND 710 PM CDT...
  LAKE WILSON AROUND 720 PM CDT...
  CHANDLER AROUND 730 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND
DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4418 9567 4420 9601 4386 9603 4386 9561

$$
RSR
1 follow-up statement
000 
WWUS53 KFSD 020013
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
712 PM CDT WED AUG 1 2007

MNC101-020022-
/O.CAN.KFSD.SV.W.0185.000000T0000Z-070802T0030Z/
MURRAY MN-
712 PM CDT WED AUG 1 2007

...THE SEVERE THUNDERSTORM WARNING FOR MURRAY COUNTY IS CANCELLED...

THE STORM HAS WEAKENED AND IS NO LONGER SEVERE.

HOWEVER...CLUSTERS OF THUNDERSTORMS WITH LOCALLY VERY HEAVY RAIN 
SHOULD AFFECT NORTHWEST MURRAY COUNTY THROUGH 730 PM...POSSIBLY 
CAUSING PONDING OF WATER.

LAT...LON 4418 9567 4420 9601 4386 9603 4386 9561

$$
RSR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:15 PM CDT, 3 hours 26 minutes earlier.

Area forecast discussion, Aug 1, 3:15 PM CDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
315 PM CDT WED AUG 1 2007

.DISCUSSION...
WEAK COLD FRONT PUSHING THROUGH LATE THIS AFTERNOON AND THIS EVENING
WITH MODERATE INSTABILITY AND WEAK SHEAR. SO...SEVERE WEATHER NOT
EXPECTED BUT A FEW STORMS COULD PRODUCE DIME SIZED HAIL OR SMALLER
AS WELL AS SOME WIND GUSTS TO 50 MPH. MAIN THREAT FROM THESE STORMS
WILL BE HEAVY RAIN WITH RAINFALL RATES AROUND 2 INCHES AN HOUR
POSSIBLE. NOT MUCH OF A COLD PUSH BEHIND FRONT...BUT DEW POINTS
SHOULD DECREASE QUITE A BIT LATE TONIGHT INTO TOMORROW. WILL CARRY
HIGHEST POPS OVER SOUTHWEST MINNESOTA CLOSEST TO BETTER UPPER LEVEL
SUPPORT AND ACROSS FAR SOUTHERN CWA WHERE SLIGHTLY BETTER LOW LEVEL
FORCING EXISTS. NOT TOO SHOCKING...THE MIDDLE OF THE CWA HAS THE
LEAST OF BOTH...SO POPS LOWEST THROUGH THE I29 CORRIDOR.

LINGERING CHC OF SHWRS/TSTMS THU MRNG WITH FNTL BOUNDRY HANGING NOT
TOO FAR S IS QSTNBL BUT SLGT CHC...20 PCT...FITS THE QSTNBL CATEGORY
WELL ENUF. OTRW SLOW BUT STDY PUSH OF DRIER AIR WILL CONT AS WEAK
SFC RDG BEGINS TO MOVE INTO MN AND THE ERN DKTS. THIS WILL SLIP
SLWLY SEWD OVER ABVMENTD AREA AND HOLD MOISTURE AT BAY TO S AND W.
GUIDNCE TEMPS FOR THU LOOK MORE OR LESS OK.

WAA AND RETURN OF FNT INTO AREA BEGINS FRI AND SHRTWV CLIMBING ACRS
UPPER RDG APPCHS AREA. RDG NOW FRTHR SWD AND SUPPORT FOR DECENT RAIN
EVENT MAY BE SETTING UP. THERE ARE TIMING DIFFRNCES AND WHILE I
THINK NAM IS TOO FAST ON SYS...COMPROMISE BTWN IT AND GFS SEMS IN
ORDER. WAS TEMPTED TO GO WITH SOME LIKELY POPS...WILL HOLD TO HI CHC
FOR NOW WITH THE TIMING QSTNS. PCPN THREAT MAY LINGER THRU SAT INTO
SAT NGT WITH ELONGATED NATURE OF SHRTWV AND CONTG WARM ADVECTN. HWVR
FRI NGT AND PSBLY SAT MRNG LOOK LIKE THE TIME FOR THE BEST RAIN.

WILL CONT TO GO CLOE TO GUIDNCE TEMPS FOR FRI AND SAT. SAT PRBLY IN
THE MOST QSTN IF A LOT OF CLD CVR IS OVER AREA. CUD BE TOO WARM FRI
AS WELL IF NAM SPEED OF SYS IS RIGHT BUT AGN IT LOOKS TOO FAST.

SUN SHUD SEE A BREAK BHND THIS WELL DEFINED SHRTWV WITH WARM TEMPS
AS UPPR RDG BUILDS A LTL NWD. THEN A SERIES OF WEAK WVS WITH VARYING
AND ILL DEFINES TIMING ON MODELS SHUD KEEP A MARGINALLY ACTVE PATTRN
OVER AREA. LOW CHC POPS SUN NGT THRU WED CAN BE BETTER REFINED WHEN
TIMING CAN BE BETETR NAILED DOWN. CONTD WARM AND HUMID CONDS SEEMS
REASNBL.

&&

.AVIATION...
VFR CONDITIONS EXPECTED EXCEPT SOME MVFR CEILINGS IN SCATTERED
THUNDERSTORMS.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

08/WILLIAMS
Hazardous weather outlook, Aug 1, 10:58 AM CDT, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1058 AM CDT WED AUG 01 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-021200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1058 AM CDT WED AUG 01 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A COLD FRONT WILL DROP SOUTHEAST ACROSS THE AREA THIS AFTERNOON AND
TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED WITH THIS
FRONT...ESPECIALLY FROM LATE AFTERNOON INTO THE EVENING. AT THIS
TIME...SEVERE WEATHER IS NOT EXPECTED...ALTHOUGH A FEW STORMS COULD
PRODUCE HAIL TO DIME SIZE OR LESS...GUSTY WINDS AND LOCALLY HEAVY
RAINFALL. SOME RAINFALL RATES COULD APPROACH 2 INCHES AN HOUR. AND
WITH THE VERY HARD GROUND...RAPID RUNOFF WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS FRIDAY NIGHT INTO
SATURDAY MORNING. A FEW OF THESE STORMS COULD BECOME SEVERE SOUTH
OF INTERSTATE 90 FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Severe Thunderstorm Warnings in Minnesota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.